Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 2716  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (183 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed3510    
    Printed75    
    Emailed0    
    PDF Downloaded70    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
LETTER
Year : 2009  |  Volume : 55  |  Issue : 4  |  Page : 316

Paroxysmal atrial tachycardia associated with prednisolone administration


Department of Internal Medicine, General Hospital of Sitia, Greece

Date of Web Publication14-Jan-2010

Correspondence Address:
E Cholongitas
Department of Internal Medicine, General Hospital of Sitia
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.58946

Rights and Permissions




How to cite this article:
Cholongitas E. Paroxysmal atrial tachycardia associated with prednisolone administration. J Postgrad Med 2009;55:316

How to cite this URL:
Cholongitas E. Paroxysmal atrial tachycardia associated with prednisolone administration. J Postgrad Med [serial online] 2009 [cited 2020 Jul 4];55:316. Available from: http://www.jpgmonline.com/text.asp?2009/55/4/316/58946


Sir,

A 64-year-old woman was admitted with fever, fatigue, dyspnea and moderate chest pain of 10 days' duration. She was diagnosed to have rheumatoid arthritis three years ago and was receiving methotrexate and folic acid for the last one year. On admission, the patient was febrile (37.5°C). A clinical diagnosis of pericardial effusion was made on the basis of distant heart sounds and dullness extending beyond the cardiac apex. The electrocardiogram (ECG) showed sinus rhythm (95/min) with low (No full form) QRS voltage. Abnormal laboratory test results included: Hematocrit: 34%, Hb concentration: 10.7 g/ dL, Erythrocyte Sedimentation Rate: 94 mm at the end of 1 h, C-reactive protein: 188 mg/ dL, Alkaline phosphatase: 828 IU/L [upper normal levels (UNL) < 280], G-GT: 423 IU/L (UNL < 45) and Rheumatoid factor: 75 IU/L (UNL < 25 IU/L). The chest radiograph showed an enlarged cardiac shadow, while trans-thoracic echocardiography revealed a moderate pericardial effusion without diastolic collapse. Computed tomography (CT) of the chest showed a pericardial effusion with no other abnormal findings, while CT of the abdomen was normal. Extensive investigation revealed no specific cause for pericarditis. Therapy was initiated with the administration of prednisolone (25 mg tid intravenously). Methotrexate was discontinued due to the presence of abnormal liver function tests.

On the third day the patient's clinical condition had improved with disappearance of chest discomfort and reduction in the amount of accumulated pericardiac fluid on echocardiography. The next day, the patient reported a sudden onset of palpitations after intravenous infusion of prednisolone. The symptoms lasted for only a few seconds and the ECG taken thereafter did not reveal any abnormality in cardiac rhythm. A similar episode recurred on the subsequent dose of prednisolone, which lasted for 5 min. The ECG recorded at this episode showed the presence of paroxysmal atrial tachycardia (PAT) (supra-ventricular regular rhythm with rate 165/min). The patient was put under telemetry monitoring and a third episode was recorded again after administration of prednisolone intravenously, but this time, the arrhythmia was not self-limited The patient received amiodarone 600 mg intravenously in 2 h and then 900 mg in 24 h. The sinus rhythm was restored after 24 h. Due to the close temporal association between prednisolone administration and the arrhythmia, atrial tachycardia was thought to be causally related to prednisolone and hence the drug was withdrawn, while the patient was commenced on hydroxychloroquine per os instead of methotrexate for her rheumatoid arthritis. On the following days, the patient remained in a good clinical condition without recurrence of palpitations and repeated ECG showed sinus rhythm. The patient, six months later, is receiving hydroxychloroquine 200 mg/day without recurrence of pericarditis or any cardiac arrhythmia. In addition, further investigation for underlying cardiac artery disease with dobutamine stress echocardiography has not revealed any abnormality.

In the literature, there are only few case reports of cardiac arrhythmias associated with high dose of steroids given for autoimmune (e.g. systemic lupus erythematosus, glomerulonephritis) [1],[2] or lung diseases. [3] The exact pathogenesis has not been elucidated, but massive potassium efflux via cellular membranes has been implicated. [4] Although episodes of arrhythmia are observed during the course of pericarditis, [5] pericardial disease seems to be an unlikely cause in our patient as the episodes commenced when the effusion had subsided. Given the close temporal association between appearance of PAT and prednisolone administration, we think the latter to be causally responsible for the arrhythmia. Analysis using Naranjo ADR Probability Scale [6] indicated that the causal relationship between prednisolone and PAT was possible (Score 4). We would like to emphasize that clinicians should be aware of the possibility that cardiac arrhythmias might be the result of steroid administration and not of the underlying disease. This will help them take the appropriate decision regarding withdrawal of the incriminating drug and initiate an alternative treatment, whenever necessary.

 
 :: References Top

1.Aslam AK, Vasavada BC, Sacchi TJ, Khan IA. Atrial fibrillation associated with systemic lupus erythematosus and use of methylprednisolone. Am J Ther 2001;8:303-5.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Fujimoto S, Kondoh H, Yamamoto Y, Hisanaga S, Tanaka K. Holter electrocardiograghic monitoring in nephritic syndrome patients during methylprednisolone therapy. Am J Nephrol 1990;10:231-6.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.McLuckie AE, Savage RW. Atrial fibrillation following methylprednisolone therapy in an adult. Chest 1993;104:622-3.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Freedman MD, Schocket AL, Chapel N, Gerber JG. Anaphylaxis after intravenous methylprednisolone administration. JAMA 1981;245:607-8.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Abbott AV. Diagnostic approach to palpitations. Am Fam Physician 2005;71:743-50.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]  



This article has been cited by
1 Inhaled bronchodilators and the risk of tachyarrhythmias
Chang-Hoon Lee,Seongmi Choi,Eun Jin Jang,Han-Mo Yang,Ho Il Yoon,Yun Jung Kim,Jimin Kim,Jae-Joon Yim,Deog Kyeom Kim
International Journal of Cardiology. 2015; 190: 133
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow